Published online Mar 27, 2014. doi: 10.4254/wjh.v6.i3.150
Revised: December 20, 2013
Accepted: January 17, 2014
Published online: March 27, 2014
AIM: To investigate the potential role of khat in triggering auto immune hepatitis.
METHODS: Patients with a history of khat use and acute hepatitis were identified using the computer database in the hepatology department at the Royal Hallamshire Hospital. They were then assessed for probability of having autoimmune hepatitis using the revised autoimmune hepatitis scoring criteria.
RESULTS: Six patients were identified. All of them had presented with acute hepatitis on a background of khat. All were male and five of these patients were of Somali origin, while one patient was from Yemen. The patients were given points on the modified autoimmune hepatitis score which is based on their liver enzymes, autoimmune screen, exclusion of viral hepatitis alcohol and drugs, immunoglobulin levels and liver histology. The patients were given a score of -4 for khat use due to its potential to cause drug induced liver injury. Five of these patients scored between 10 and 15 points, placing them in the probable group for having autoimmune hepatitis. All of these patients were treated with prednisolone and demonstrated a good response to immunosuppression.
CONCLUSION: One possibile cause of hepatotoxicity with khat could be via triggering of autoimmune hepatitis in a genetically susceptible individual. Further studies are needed for confirmation.
Core tip: Khat causes hepatotoxicity. One possible mechanism could be by inducing autoimmune hepatitis.